Alert archive / Washington / Snow Advisories in 2008

Snow Advisory 13, NWS Seattle, WA

February 29, 2008

NWS Seattle, WA issued this snow advisory at Feb 29, 2008, 3:43 AM PST. It took effect at Feb 29, 2008, 4:00 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2008, 3:43 AM PST (11:43 UTC)
In effect from
Feb 29, 2008, 4:00 PM PST
Expired
Mar 1, 2008, 4:00 PM PST
In force
24 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KSEW 291143
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
343 AM PST FRI FEB 29 2008

...SNOW EXPECTED IN THE MOUNTAINS LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

.A COLD FRONT WILL MOVE INTO THE CASCADES TONIGHT. COLDER AIR BEHIND
THE FRONT WILL BRING THE SNOW LEVEL BELOW THE PASSES BY EARLY
SATURDAY MORNING. MODERATE WESTERLY FLOW WILL DEVELOP BEHIND THE
FRONT...HELPING TO PRODUCE ADDITIONAL SNOWFALL INTO SATURDAY
AFTERNOON.

WAZ513-518-519-010015-
/O.NEW.KSEW.SN.Y.0013.080301T0600Z-080302T0000Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
343 AM PST FRI FEB 29 2008

...SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
SATURDAY. 

A COLD FRONT WILL MOVE INTO THE CASCADES TONIGHT. COLDER AIR
BEHIND THE FRONT WILL BRING THE SNOW LEVEL BELOW THE PASSES BY
EARLY SATURDAY MORNING. MODERATE WESTERLY FLOW WILL DEVELOP BEHIND
THE FRONT...HELPING TO PRODUCE ADDITIONAL SNOWFALL INTO SATURDAY
AFTERNOON.

TOTAL ACCUMULATIONS ACROSS THE OLYMPICS AND CASCADES FROM LATE
TONIGHT THROUGH SATURDAY AFTERNOON WILL RANGE FROM 8 TO 14 INCHES.
THE HIGHEST AMOUNTS ARE EXPECTED OVER THE NORTH CASCADES. SNOW
SHOWERS WILL DECREASE SATURDAY EVENING AS A WEAK RIDGE BUILDS INTO
THE AREA.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE MAINLY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
4 follow-up statements
000 
WWUS46 KSEW 292303
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
303 PM PST FRI FEB 29 2008

WAZ513-010600-
/O.EXT.KSEW.SN.Y.0013.080301T0000Z-080302T0000Z/
OLYMPICS-
303 PM PST FRI FEB 29 2008

...SNOW ADVISORY NOW IN EFFECT UNTIL 4 PM PST SATURDAY FOR THE
OLYMPICS...

THE SNOW ADVISORY IS NOW IN EFFECT UNTIL 4 PM PST SATURDAY. 

THE RAIN TURNED OVER TO SNOW ABOVE THE 4500 FOOT LEVEL THIS
AFTERNOON. ANTICIPATE THE SNOW LEVEL TO FALL TO NEAR 2000 FEET
BY EARLY SATURDAY AS COLDER AIR RUSHES IN BEHIND A COLD FRONT.
THE SNOW WILL BE LOCALLY HEAVY AT TIMES ON THE WEST FACING
SLOPES...ESPECIALLY TONIGHT THROUGH SATURDAY MORNING. TOTAL
SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE LIKELY BY SATURDAY
AFTERNOON.

$$

WAZ518-519-010600-
/O.EXT.KSEW.SN.Y.0013.080301T0200Z-080302T0000Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
303 PM PST FRI FEB 29 2008

...SNOW ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 4 PM PST
SATURDAY FOR THE CASCADES ABOVE 2000 FEET...

THE SNOW ADVISORY IS NOW IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
PST SATURDAY. 

A COLD FRONT ON THE COAST WILL MOVE ACROSS THE AREA THIS EVENING
AND USHER IN A COLDER AIR MASS. THE SNOW LEVEL WILL PLUMMET TO
NEAR 2500 FEET BY EARLY SATURDAY. THUS EXPECT SNOW TO DEVELOP
AT THE HIGHER PASS LEVELS BY MIDNIGHT AND THE LOWER PASSES...SUCH
AS SNOQUALMIE PASS...AFTER MIDNIGHT. THE SNOW WILL BECOME LOCALLY
HEAVY AT TIMES LATER TONIGHT AND PERSIST THROUGH SATURDAY DUE TO
INCREASED WESTERLY OR UPSLOPE FLOW. TOTAL SNOWFALL AMOUNTS OF
8 TO 15 INCHES ARE LIKELY BY LATE SATURDAY AFTERNOON.

PEOPLE PLANNING TRAVEL IN THE CASCADES TONIGHT AND SATURDAY SHOULD
BE PREPARED FOR WINTER DRIVING CONDITIONS.

$$

WEATHER.GOV
000 
WWUS46 KSEW 010518
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
918 PM PST FRI FEB 29 2008

WAZ513-518-519-011330-
/O.CON.KSEW.SN.Y.0013.000000T0000Z-080302T0000Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
918 PM PST FRI FEB 29 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY. 

A COLD FRONT HAS LOWERED THE SNOW LEVEL TO AROUND 3500 FEET THIS
EVENING AND WILL FALL TO AROUND 2000 FEET BY DAYBREAK ON SATURDAY.
SNOW SHOWERS WILL BE LOCALLY HEAVY AT TIMES. TOTAL SNOWFALL
OF 5 TO 15 INCHES IS EXPECTED. MOTORISTS SHOULD EXPECT WINTER
DRIVING CONDITIONS THROUGH SATURDAY IN THE MOUNTAIN PASSES.

$$
000 
WWUS46 KSEW 011159
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
359 AM PST SAT MAR 1 2008

WAZ513-518-519-012345-
/O.CON.KSEW.SN.Y.0013.000000T0000Z-080302T0000Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
359 AM PST SAT MAR 1 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

SNOW SHOWERS...LOCALLY HEAVY AT TIMES CONTINUE TODAY IN THE
MOUNTAINS. ANOTHER 3 TO 6 INCHES OF NEW SNOW IS FORECAST BY LATER
THIS AFTERNOON. THE SNOW LEVEL OVERNIGHT DROPPED DOWN TO NEAR 2000
FEET AND IT WILL REMAIN NEAR 2000 FEET TODAY. MOTORISTS SHOULD
EXPECT WINTER DRIVING CONDITIONS THROUGH SATURDAY IN THE MOUNTAIN
PASSES.

$$

FELTON
WEATHER.GOV/SEATTLE
000 
WWUS46 KSEW 012348
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
348 PM PST SAT MAR 1 2008

WAZ513-518-519-020100-
/O.EXP.KSEW.SN.Y.0013.000000T0000Z-080302T0000Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
348 PM PST SAT MAR 1 2008

...SNOW ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

THE SNOW ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON. 

SNOW SHOWERS WILL TAPER OFF TONIGHT OVER THE OLYMPICS AND
CASCADES. 

FOR THE OLYMPICS...LITTLE ADDITIONAL SNOWFALL IS EXPECTED. FOR THE
CASCADES...AN ADDITIONAL 1 TO 3 INCHES OF SNOW ARE EXPECTED
TONIGHT WITH THE HEAVIER AMOUNTS OCCURRING AROUND STEVENS AND
SNOQUALMIE PASSES...WHERE A PUGET SOUND CONVERGENCE ZONE REACHES
THE CASCADES. THIS AMOUNT DOES NOT WARRANT THE CONTINUATION OF THE
SNOW ADVISORY...SO IT IS THEREFORE BEING ALLOWED TO EXPIRE.

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this snow advisory went out at Feb 29, 3:30 AM PST, 13 minutes earlier.

Area forecast discussion, Feb 29, 3:30 AM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST FRI FEB 29 2008

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH WESTERN WASHINGTON THIS
AFTERNOON AND EVENING. A COOL SHOWERY AIR MASS WILL BE OVER THE AREA
SATURDAY. THE NEXT FRONTAL SYSTEM WILL AFFECT THE REGION SUNDAY
NIGHT AND MONDAY. AN UPPER LEVEL RIDGE WILL REBUILD OVER THE REGION
AROUND THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...THE INCOMING SYSTEM IS MOVING AT A PRETTY DECENT CLIP
AND I DECIDED TO SPEED UP THE ARRIVAL OF PRECIP IN THE PUGET SOUND
THIS AFTERNOON WITH THIS MORNINGS FORECAST. MOST RECENT MODEL TIMING
HAS THE FRONT NEAR THE COAST AROUND 22Z...THEN GETTING INTO THE
CASCADES AROUND 04Z. PRECIP SHOULD REACH THE PUGET SOUND AREA AROUND
MID-AFTERNOON OR SO. AFTER THE RECENT RELATIVELY BENIGN
WEATHER...TODAY WILL BE A DISTINCT CHANGE AND A REMINDER THAT WINTER
IS NOT OVER YET. A 120 KT JET ACCOMPANIES TODAYS SYSTEM WITH
RELATIVELY STRONG WINDS ALOFT NEAR AND WITH THE FRONT. SOUTHERLY
SURFACE GRADIENTS TIGHTEN UP LATER TODAY...WITH A FAIRLY BREEZY
PERIOD EXPECTED FROM LATE THIS AFTERNOON THROUGH THIS EVENING. A
NOTICEABLY COOLER AIR MASS WILL BE USHERED IN BEHIND THE
FRONT...WITH 850 MB TEMPS DOWN TO AROUND -4C BY EARLY SATURDAY AM.
SNOW LEVELS WILL START INITIALLY FAIRLY HIGH...5000 TO 6000
FEET...THEN QUICKLY TUMBLE OVERNIGHT TO BELOW PASS LEVELS ON
SATURDAY MORNING. GIVEN THE SPEED OF THE SYSTEM AND RELATIVE LACK OF
IMPRESSIVE ONSHORE FLOW BEHIND THE FRONT...HAVE OPTED TO GO WITH
SNOW ADVISORY SNOW AMOUNTS FOR THE CASCADES AND OLYMPICS LATE
TONIGHT THROUGH SATURDAY AFTERNOON. 500 MB TEMPS WILL COOL TO AROUND
-32 TO -35C OVERNIGHT AND EARLY SATURDAY...HELPING TO DESTABILIZE
THE ATMOSPHERE AND CREATE THE POSSIBILITY OF ISOLATED THUNDERSTORMS.
MESOSCALE MODELS SHOWS A POSSIBLE PUGET SOUND CONVERGENCE ZONE
FORMING SATURDAY AFTERNOON AS THE FLOW VEERS TO WEST TO NORTHWEST
WITH THE UPPER LEVEL TROUGH SHIFTING INLAND. WEAK RIDGING SHOULD
PROVIDE A MOSTLY DRY SUNDAY...APART FROM A FEW EARLY SNOW SHOWERS IN
THE CASCADES.

.LONG TERM...ANOTHER SYSTEM SIMILAR IN STRENGTH TO THAT OF TODAY
MOVES THROUGH THE REGION ON MONDAY. MORE RIDGING FOLLOWS FOR THE
MIDDLE OF NEXT WEEK...BUT DETAILS BEYOND THAT REMAIN FAIRLY SKETCHY.
THE 00Z ECMWF MAINTAINS HIGHER AMPLITUDE RIDGING OVER THE AREA WHILE
THE 00Z GFS IS MORE PROGRESSIVE WITH BRINGING ADDITIONAL SYSTEMS
INTO THE AREA LATE NEXT WEEK. 6 TO 10 DAY MEAN HEIGHT CHARTS FROM
YESTERDAY KEPT LONG WAVE RIDGING ALONG THE WEST COAST WITH A TROUGH
OVER THE EASTERN TWO THIRDS OF THE COUNTRY. PERHAPS THE 06Z RUN OF
THE GFS IS CATCHING ONTO THIS AS IT NOW SHOWS RELATIVELY WEAK
SYSTEMS AFFECTING THE AREA LATE NEXT WEEK. PERHAPS SPRING IS NOT
THAT FAR AWAY AFTER ALL. 27

&&

.AVIATION...MID/HIGH LEVEL CLOUD COVER THROUGH THE MORNING HOURS.
SOME PATCHY LOW CLOUDS AND FOG ALONG THE COAST AND OVER THE
SOUTHWEST INTERIOR WILL DISSIPATE BY 16Z. CEILINGS GRADUALLY
LOWERING DOWN TO NEAR 4000 FEET THIS AFTERNOON WITH RAIN DEVELOPING
ALONG THE COAST SPREADING INLAND. CEILINGS LOWERING INTO THE 1000 TO
2000 FOOT RANGE JUST AHEAD AND WITH THE FRONT AFT 00Z.

KSEA...JUST MID/HIGH LEVEL CLOUDS THROUGH THE MORNING HOURS.
CEILINGS LOWERING TO NEAR 4000 FEET MID AFTERNOON WITH THE ONSET OF
RAIN. CEILINGS CONTINUING TO LOWER DOWN TO NEAR 1500 FEET AFTER 00Z
JUST AHEAD OF THE FRONT. FRONTAL PASSAGE AROUND 03Z. SE WINDS 4 TO 8
IN THE MORNING RISING A LITTLE IN THE AFTERNOON. GUSTY SOUTH
SOUTHWEST WINDS 10-15 KNOTS WITH GUSTS TO 25 KNOTS WITH AND BEHIND
THE FRONT. FELTON

&&

.MARINE...COLD FRONT EXTENDING FROM A 982 MB LOW MOVING TOWARD THE
QUEEN CHARLOTTES WILL MOVE ACROSS THE COASTAL WATERS THIS AFTERNOON
AND ACROSS THE INLAND WATERS EARLY TONIGHT. SMALL CRAFT
ADVISORY WINDS AHEAD AND WITH THE FRONT ALONG THE COAST...ENTRANCES
TO THE STRAIT...ADMIRALTY INLET AND NORTHERN INLAND WATERS. STRONG
ONSHORE FLOW WILL THEN PREVAIL BEHIND THE FRONT THROUGH SATURDAY
WITH SMALL CRAFT ADVISORY WINDS ALL WATERS TONIGHT. WINDS EASING
SATURDAY. HIGH PRESSURE BUILDING OVER THE AREA SUN WITH LIGHT WINDS.
SIMILAR SYSTEM TO TODAYS DUE TO REACH WESTERN WASHINGTON MONDAY.
FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.WA...SNOW ADVISORY NORTH AND CENTRAL CASCADES AND PASSES AND
      OLYMPICS LATE TONIGHT THROUGH SAT AFTERNOON.
      SMALL CRAFT ADVISORY ALL WATERS.
      SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS.

WEATHER.GOV/SEATTLE

Nearby

Snow Advisories in Washington, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.